Oklahoma, 2021

Hail in Oklahoma, May 5, 2021

May 5, 2021 · NWS OUN · 2 events in 2 counties and zones

Scattered thunderstorms developed along a cold front during the evening of the 5th, with a couple large hail reports received in western OK.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed along a cold front during the evening of the 5th, with a couple large hail reports received in western OK.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 6:47 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 5, 6:47 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
747 PM CDT Wed May 5 2021

...New UPDATE...

.UPDATE...
Issued at 736 PM CDT Wed May 5 2021

Reduced PoPS and removed most of the thunder for the overnight
forecast. Radar observations are trending downward, and most of
the area appears stable making thunder overnight unlikely. CAMs
continue to show a few isolated to scattered showers developing
overnight (reflected in the forecast by low PoPs). Any rainfall
amounts should be light.

Day

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 246 PM CDT Wed May 5 2021

Showers and a few storms have already formed over east central
Colorado and parts of western and northern Kansas early this
afternoon.  This activity is expected to move into at least
northwest Oklahoma after 6 pm. Limited instability should keep
most thunderstorm below severe levels, but a few storms may
produce hail near quarter size along with gusty winds. This will
mainly be true across far northwest Oklahoma. During the evening
and overnight, showers and a few storms should continue to move
south and east into central Oklahoma, perhaps parts of southern
Oklahoma. Ridging to our west will build eastward which will bring
nice weather for Thursday.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 338 PM CDT Wed May 5 2021

There will be another chance of showers and thunderstorms Friday
morning with some isentropic ascent (especially across northern
Oklahoma). A remnant complex of thunderstorms may also affect
parts of northern/western Oklahoma Friday night from the
northwest.

By Saturday, an embedded shortwave trough will approach the
Central Plains. As the trough approaches, a surface cyclone will
intensify near the Oklahoma/Kansas border. The increasing surface
pressure gradient will result in breezy southerly winds. By
afternoon, as vertical mixing increases, the attendant dryline is
forecast to mix east of the 100th meridian. Hot temperatures are
expected west of the dryline with 850 mb temperatures progged to
be >25 deg C. Temperatures in the 90s to near 100 deg F are
possible and elevated fire weather conditions may develop in this
area.

East of the dryline, instability and shear will be sufficient for
strong to severe thunderstorms. However, a capping inversion may
limit the spatial extent of convection. Currently, it appears the
greatest ascent to prime the environment (e.g., sufficiently lift
the capping inversion) for convection will be across Kansas and
north central Oklahoma. Nevertheless, opted to expand the chance
for showers/storms a little farther south than the model QPFs
given the uncertainty.

A much cooler and drier airmass is expected in the cyclone's wake
for Sunday with highs in the 70s deg F and breezy northerly
winds. The dry airmass will result in lows in the 40s and 50s deg
F by Monday morning.

For early to mid next week, occasional shortwave troughs are
progged to affect the Southern Plains. While the pattern looks
unsettled (e.g., periods of showers/storms are possible), it's too
early to pick out if there is a given day that might have a
higher risk for severe weather (if at all).

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 658 PM CDT Wed May 5 2021

Mid-level clouds and scattered showers and possibly isolate
thunder will move from northwestern toward central Oklahoma
overnight; however, coverage will be limited. VFR conditions are
expected otherwise with light south turning north during the day
tomorrow with the passage of a weak front.

&&

.UPPER AIR...
Issued at 246 PM CDT Wed May 5 2021

No Upper Air flight are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  76  52  79 /  20  10   0  10
Hobart OK         53  80  53  84 /  30  10   0  10
Wichita Falls TX  53  80  54  84 /  10  10   0   0
Gage OK           47  76  51  87 /  50  10  10  10
Ponca City OK     47  73  48  75 /  20   0   0  30
Durant OK         53  79  53  79 /  20  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....10
AVIATION...09
Hazardous weather outlook, May 5, 1:52 PM CST, 6 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
252 PM CDT Wed May 5 2021

OKZ004>048-050>052-TXZ083>090-062000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
252 PM CDT Wed May 5 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Widely scattered thunderstorms are expected across portions of
western Oklahoma this evening. A few strong to marginally severe
thunderstorms are possible. Thunderstorms should gradually weaken
as they move eastward toward central Oklahoma overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms are possible again on Friday and Friday night, with
isolated strong or marginally severe storms possible in northwest
Oklahoma on Friday evening. Thunderstorm chances persist each day
through Tuesday with the highest chances in central and eastern
Oklahoma, but these thunderstorms will not be widespread through
this time.

.Fire weather...
Fire weather conditions will be elevated over western Oklahoma
Friday afternoon and again Saturday afternoon with warm
temperatures, low humidity and breezy conditions.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 5, 5:29 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
629 PM CDT Wed May 5 2021

OKZ004-005-060000-
Harper OK-Woods OK-
629 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR Harper and northwestern Woods
Counties Until 700 PM CDT...

AT 627 PM CDT, a severe thunderstorm was located near Acres, moving
east at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 60 MPH...

Locations impacted include...
Laverne, Buffalo, May, Rosston and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3700 9914 3679 9927 3680 9929 3675 9930
      3660 9939 3660 9998 3700 10000
TIME...MOT...LOC 2327Z 285DEG 43KT 3708 9985

WR
Special weather statement, May 5, 6:44 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
744 PM CDT Wed May 5 2021

OKZ004>006-010-011-060115-
Major OK-Woodward OK-Alfalfa OK-Harper OK-Woods OK-
744 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...Woodward...
northwestern Alfalfa...southeastern Harper and Woods Counties Until
815 PM CDT...

AT 742 PM CDT, strong thunderstorms were along a line extending from
9 miles southeast of Aetna to 3 miles northwest of Woodward, moving
southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3700 9837 3676 9830 3620 9900 3645 9957
      3700 9893
TIME...MOT...LOC 0042Z 304DEG 29KT 3695 9890 3647 9945

WR
Special weather statement, May 5, 7:18 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
818 PM CDT Wed May 5 2021

OKZ005>007-011-012-060145-
Major OK-Garfield OK-Alfalfa OK-Woods OK-Grant OK-
818 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Major...northwestern
Garfield...Alfalfa...southeastern Woods and Grant Counties Until 845
PM CDT...

AT 812 PM CDT, rain showers and isolated thunderstorms were along a
line extending from 10 miles northeast of Wakita to 8 miles north of
Orion, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3699 9746 3698 9746 3619 9821 3643 9895
      3699 9849 3700 9763
TIME...MOT...LOC 0112Z 298DEG 32KT 3700 9782 3633 9873

WR
Special weather statement, May 5, 7:29 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
829 PM CDT Wed May 5 2021

OKZ004-009-010-060200-
Woodward OK-Harper OK-Ellis OK-
829 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...southern
Harper and northwestern Ellis Counties Until 900 PM CDT...

AT 824 PM CDT, a strong thunderstorm was located near May, moving
southeast at 65 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3686 10000 3681 9929 3641 9949 3653 10000
TIME...MOT...LOC 0124Z 293DEG 57KT 3666 9978

WR
Special weather statement, May 5, 7:56 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
856 PM CDT Wed May 5 2021

OKZ009-060230-
Ellis OK-
856 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR western Ellis County Until 930 PM
CDT...

AT 853 PM CDT, a strong thunderstorm was located 5 miles southeast of
Follett, moving southeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Shattuck, Arnett, Gage, Fargo and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3654 10000 3642 9960 3600 9961 3613 10000
TIME...MOT...LOC 0153Z 300DEG 50KT 3637 10007

WR

The radar

The Vance AFB radar (KVNX), 167 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ellis

When
May 5, 8:26 PM CST
Where
Ellis County, 3.91 mi W of Arnett
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.140, -99.840

Hail, Roger Mills

When
May 5, 9:44 PM CST
Where
Roger Mills County, 0.56 mi W of Roll
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.780, -99.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961038, 961039.